A Posteriori Error Estimation for Reduced Order Solutions of Parametrized Parabolic Optimal Control Problems
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 6, p. 1615-1638
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

We consider the efficient and reliable solution of linear-quadratic optimal control problems governed by parametrized parabolic partial differential equations. To this end, we employ the reduced basis method as a low-dimensional surrogate model to solve the optimal control problem and develop a posteriori error estimation procedures that provide rigorous bounds for the error in the optimal control and the associated cost functional. We show that our approach can be applied to problems involving control constraints and that, even in the presence of control constraints, the reduced order optimal control problem and the proposed bounds can be efficiently evaluated in an offline-online computational procedure. We also propose two greedy sampling procedures to construct the reduced basis space. Numerical results are presented to confirm the validity of our approach.

DOI : https://doi.org/10.1051/m2an/2014012
Classification:  49K20,  49M29,  35K15,  65M15,  93C20
Keywords: optimal control, reduced basis method, a posteriori error estimation, model order reduction, parameter-dependent systems, partial differential equations, parabolic problems
@article{M2AN_2014__48_6_1615_0,
     author = {K\"archer, Mark and Grepl, Martin A.},
     title = {A Posteriori Error Estimation for Reduced Order Solutions of Parametrized Parabolic Optimal Control Problems},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {6},
     year = {2014},
     pages = {1615-1638},
     doi = {10.1051/m2an/2014012},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2014__48_6_1615_0}
}
Kärcher, Mark; Grepl, Martin A. A Posteriori Error Estimation for Reduced Order Solutions of Parametrized Parabolic Optimal Control Problems. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 6, pp. 1615-1638. doi : 10.1051/m2an/2014012. http://www.numdam.org/item/M2AN_2014__48_6_1615_0/

[1] N. Altmüller and L. Grüne, Distributed and boundary model predictive control for the heat equation. GAMM Mitteilungen 35 (2012) 131-145. | MR 3001234 | Zbl 1256.49033

[2] A.C. Antoulas, Approximation of Large-Scale Dynamical Systems. Advances in Design and Control. SIAM (2005). | MR 2155615 | Zbl 1158.93001

[3] J.A. Atwell and B.B. King, Proper orthogonal decomposition for reduced basis feedback controllers for parabolic equations. Math. Comput. Model. 33 (2001) 1-19. | MR 1812538 | Zbl 0964.93032

[4] R. Becker, H. Kapp and R. Rannacher, Adaptive finite element methods for optimal control of partial differential equations: Basic concept. SIAM J. Control Optim. 39 (2000) 113-132. | MR 1780911 | Zbl 0967.65080

[5] P. Benner, V. Mehrmann and D. Sorensen, Dimension reduction of large-scale systems, vol. 45 of Lect. Notes Computational Science and Engineering. Berlin, Springer (2005). | MR 2516498 | Zbl 1066.65004

[6] L. Dedè, Reduced basis method and a posteriori error estimation for parametrized linear-quadratic optimal control problems. SIAM J. Sci. Comput. 32 (2010) 997-1019. | MR 2639603 | Zbl 1221.35030

[7] L. Dedè, Reduced basis method and error estimation for parametrized optimal control problems with control constraints. J. Sci. Comput. 50 (2012) 287-305. | MR 2886329 | Zbl 1244.65094

[8] J. Eftang, D. Huynh, D. Knezevic and A. Patera, A two-step certified reduced basis method. J. Sci. Comput. 51 (2012) 28-58. | MR 2891945 | Zbl 1244.65172

[9] A.-L. Gerner and K. Veroy, Certified reduced basis methods for parametrized saddle point problems. SIAM J. Sci. Comput. 34 (2012) A2812-A2836. | MR 3023727 | Zbl 1255.76024

[10] M.A. Grepl and M. Kärcher, Reduced basis a posteriori error bounds for parametrized linear-quadratic elliptic optimal control problems. C.R. Math. 349 (2011) 873-877. | MR 2835894 | Zbl 1232.49039

[11] M.A. Grepl and A.T. Patera, A posteriori error bounds for reduced-basis approximations of parametrized parabolic partial differential equations. ESAIM: M2AN 39 (2005) 157-181. | Numdam | MR 2136204 | Zbl 1079.65096

[12] M. Gunzburger and A. Kunoth, Space-time adaptive wavelet methods for optimal control problems constrained by parabolic evolution equations. SIAM J. Control Optim. (2011) 1150-1170. | MR 2806579 | Zbl 1232.65099

[13] B. Haasdonk and M. Ohlberger, Reduced basis method for finite volume approximations of parametrized linear evolution equations. ESAIM: M2AN 42 (2008) 277-302. | Numdam | MR 2405149 | Zbl pre05262088

[14] W. Hager, Multiplier methods for nonlinear optimal control. SIAM J. Numer. Anal. 27 (1990) 1061-1080. | MR 1051124 | Zbl 0717.49024

[15] M. Hinze, R. Pinnau, M. Ulbrich and S. Ulbrich, Optimization with PDE Constraints, vol. 23 of Math. Model. Theor. Appl. Springer (2009). | MR 2516528 | Zbl 1167.49001

[16] D.B.P. Huynh, G. Rozza, S. Sen and A.T. Patera, A successive constraint linear optimization method for lower bounds of parametric coercivity and inf-sup stability constants. C.R. Math. 345 (2007) 473-478. | MR 2367928 | Zbl 1127.65086

[17] L. Iapichino, S. Ulbrich and S. Volkwein. Multiobjective PDE-constrained optimization using the reduced-basis method. Technical report, Universität Konstanz (2013).

[18] K. Ito and K. Kunisch, Receding horizon optimal control for infinite dimensional systems. ESAIM: COCV 8 (2002) 741-760. | Numdam | MR 1932971 | Zbl 1066.49020

[19] K. Ito and K. Kunisch, Reduced-order optimal control based on approximate inertial manifolds for nonlinear dynamical systems. SIAM J. Numer. Anal. 46 (2008) 2867-2891. | MR 2439495 | Zbl 1178.93033

[20] K. Ito and S.S. Ravindran, A reduced-order method for simulation and control of fluid flows. J. Comput. Phys. 143 (1998) 403-425. | MR 1631176 | Zbl 0936.76031

[21] K. Ito and S.S. Ravindran, A reduced basis method for optimal control of unsteady viscous flows. Int. J. Comput. Fluid D. 15 (2001) 97-113. | MR 1895508 | Zbl 1036.76011

[22] M. Kärcher, The reduced-basis method for parametrized linear-quadratic elliptic optimal control problems. Master's thesis, Technische Universität München (2011).

[23] M. Kärcher and M.A. Grepl. A certified reduced basis method for parametrized elliptic optimal control problems. ESAIM: COCV 20 (2014) 416-441. | Numdam | Zbl 1287.49032

[24] K. Kunisch and S. Volkwein, Control of the Burgers equation by a reduced-order approach using proper orthogonal decomposition. J. Optim. Theory Appl. 102 (1999) 345-371. | MR 1706822 | Zbl 0949.93039

[25] K. Kunisch, S. Volkwein and L. Xie, HJB-POD based feedback design for the optimal control of evolution problems. SIAM J. Appl. Dyn. Syst. 3 (2004) 701-722. | MR 2111244 | Zbl 1058.35061

[26] G. Leugering, S. Engell, A. Griewank, M. Hinze, R. Rannacher, V. Schulz, M. Ulbrich and S. Ulbrich, Constrained Optimization and Optimal Control for Partial Differential Equations. International Series of Numerical Mathematics. Birkhäuser Basel (2012). | MR 3076074 | Zbl 1231.49001

[27] J.L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. Springer (1971). | MR 271512 | Zbl 0203.09001

[28] K. Malanowski, C. Buskens and H. Maurer, Convergence of approximations to nonlinear optimal control problems, vol. 195. CRC Press (1997) 253-284. | MR 1472274 | Zbl 0883.49025

[29] F. Negri, G. Rozza, A. Manzoni and A. Quarteroni, Reduced basis method for parametrized elliptic optimal control problems. SIAM J. Sci. Comput. 35 (2013) A2316-A2340. | MR 3118259 | Zbl 1280.49046

[30] I. B. Oliveira, A “HUM” Conjugate Gradient Algorithm for Constrained Nonlinear Optimal Control: Terminal and Regulator Problems. Ph.D. thesis, Massachusetts Institute of Technology (2002).

[31] C. Prud'Homme, D.V. Rovas, K. Veroy, L. Machiels, Y. Maday, A.T. Patera and G. Turinici. Reliable real-time solution of parametrized partial differential equations: Reduced-basis output bound methods. J. Fluid. Eng. 124 (2002) 70-80.

[32] A.M. Quarteroni and A. Valli, Numerical Approximation of Partial Differential Equations, vol. 23 of Springer Ser. Comput. Math. Springer (2008). | Zbl 1151.65339

[33] G. Rozza, D.B.P. Huynh and A.T. Patera, Reduced basis approximation and a posteriori error estimation for affinely parametrized elliptic coercive partial differential equations. Arch. Comput. Method. E. 15 (2008) 229-275. | MR 2430350 | Zbl pre05344486

[34] G. Rozza and K. Veroy, On the stability of the reduced basis method for Stokes equations in parametrized domains. Comput. Methods Appl. Mech. Engrg. 196 (2007) 1244-1260. | MR 2281777 | Zbl 1173.76352

[35] T. Tonn, K. Urban and S. Volkwein, Comparison of the reduced-basis and pod a posteriori error estimators for an elliptic linear-quadratic optimal control problem. Math. Comput. Model. Dyn. 17 (2011) 355-369. | MR 2823468 | Zbl pre06287792

[36] F. Tröltzsch and S. Volkwein, POD a-posteriori error estimates for linear-quadratic optimal control problems. Comput. Optim. Appl. 44 (2009) 83-115. | MR 2556846 | Zbl 1189.49050

[37] K. Urban and A.T. Patera, A new error bound for reduced basis approximation of parabolic partial differential equations. C. R. Math. 350 (2012) 203-207. | MR 2891112 | Zbl 1242.35157

[38] K. Veroy, D.V. Rovas and A.T. Patera, A posteriori error estimation for reduced-basis approximation of parametrized elliptic coercive partial differential equations: “convex inverse” bound conditioners. Special Volume: A tribute to J.L. Lions. ESAIM: COCV 8 (2002) 1007-1028. | Numdam | MR 1932984 | Zbl 1092.35031